Ohio, 2024Hail and Damaging Winds in Ohio, May 22, 2024
May 22, 2024 · NWS ILN · 4 events in 2 counties and zones
Showers and thunderstorms moved across the region ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved across the region ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 22, 9:13 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 22, 9:13 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1013 AM EDT Wed May 22 2024
.SYNOPSIS...
Seasonably warm temperatures continue through the entire week
into the upcoming weekend. Periods of showers and storms will
occur at times through the upcoming weekend and early next
week, with an unsettled pattern expected through at least
Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Radar imagery at 10AM continues to show the best convection from
the decaying MCS lingering across southwest OH into portions of
north-central KY. An MCV also visible on radar is barreling
towards central OH, but this feature will not really impact our
fa. While convection is expected to continue to weaken in
overall intensity as it tracks further eastward, the
environmental air mass may continue to support thunder/lightning
across portions of our south through the remainder of the late
morning and perhaps early afternoon hours.
A relative minimum in convection is expected through the bulk
of the afternoon hours. CAMs continue to be fairly meager with
any initiation during peak heating hours when CAPE and lapse
rates (particularly in the lower levels) will be most conducive
for strong/severe storm potential. Thus, while the afternoon
period will still have to be monitored for any CI, it does not
appear favorable. If any storms do happen to materialize, the
primary threats would be localized downbursts and large hail -
wind shear is not strong/favorable enough to warrant a tornado
concern.
There is a better signal in CAMs for convection during the
evening and overnight period when forcing increases. With better
forcing, we will also slightly improve wind shear values as
well, which could lead to a better window of severe potential
mainly during the late evening and early overnight period.
However, this potential will likely still be limited and does
not have the greatest signal given latest trends.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
For late this evening into tonight, some lingering SHRA/TSRA
will persist through the nighttime, mainly near/S of the OH
Rvr, but the prospect of a more widespread strong to severe
storm potential for tonight is quite low.
Coverage of activity should increase gradually past midnight
into the predawn hours, particularly near/S of the OH Rvr, with
one or more clusters of storms possible in these areas overnight
into Thursday morning. So a few rumbles are expected from time-
to-time through the night tonight across srn parts of the area.
By the afternoon, the stalled front will attempt to nudge back
to the N, perhaps getting somewhere in the vicinity of the I-70
corridor. This will occur as a S/W ejects E through KY, with
better instby advecting back into the srn half or so of the ILN
FA. The forcing for convection Thursday appears to be
(ironically) better/greater than will be the case today,
particularly for srn parts of the local area and N KY where
SHRA/TSRA activity by early to mid afternoon should be fairly
widespread. Suppose that an isolated strong to severe storm
cannot be ruled out Thursday morning into the afternoon,
especially if ample destabilization can take place with an
influx of better LL moisture to the N into early afternoon.
Gusty winds again would be the primary threat, along with very
heavy downpours and brief ponding of water on roads in the most
persistent storms (as PWATs will be >=125% seasonal norms).
Expect the best coverage during the daytime Thursday to be near,
and especially S of, a line from Franklin Co IN to Fairfield Co
OH.
More expansive cloud cover and pcpn should keep high temps a
bit cooler (mid/upper 70s) in N/NE KY and the lower Scioto
Valley compared to other locales further to the NW in WC OH and
EC IN (lower 80s) where there will be some sunshine.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The extended period will begin in a zonal flow pattern as periodic
pieces of shortwave energy push east across the Ohio and Tennessee
Valleys. The first of these should bring an increase in cloud cover
and precipitation on Friday, mainly across our southern reaches of
the CWA.
A drying period looks to arrive on Saturday before a stronger
disturbance approaches Sunday. At this time, guidance shows a rather
deep surface low tracking across Wisconsin and Lake Michigan on
Sunday/Sunday night which would increase the potential for strong to
severe storms (increased vertical wind profile, better forcing).
An upper trough moves into the Great Lakes and Ohio Valley late
Monday into Tuesday, finally bringing a return to near normal
temperatures after an extended warm spell.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Several loosely-organized clusters of SHRA/TSRA are moving in
from the W, impacting KCVG/KLUK/KILN at the beginning of the
TAF period. Although this activity is expected to wane with
eastward extent through 15z, do think that TSRA, or at the very
least VCTS, will be near KCVG/KLUK/KILN through the first
several hours of the TAF period.
The broken/loosely-organized convection will likely fall apart
toward/beyond 15z, with some ISO SHRA/TSRA expected to develop
in its initial wake between 15z-18z or so. Activity through the
daytime, especially for the afternoon, will be very disorganized
and somewhat spotty, with some indications for better coverage
of development past 22z near KCVG/KLUK, but confidence is rather
low in whether any of the local sites will have much SHRA/TSRA
activity beyond the AM convection. A chance of SHRA/TSRA may
linger through the night, especially for srn sites of
KCVG/KLUK.
Some MVFR CIGs cannot be ruled out between about 14z-18z in the
immediate wake of the AM activity, but conditions (outside of
SHRA/TSRA) should be mainly VFR. Southerly winds around 5-10kts
will increase to 10-15kts, and gust to around 20-25kts, out of
the SW past 14z or so. The gustiness should subside just a bit
toward/beyond 21z, with sfc flow going more westerly at around
5kts by 06z. A weak front will bisect the area late in the
period, with northerly winds expected for nrn sites and
light/VRB winds expected for srn sites toward daybreak Thursday.
OUTLOOK...Thunderstorms possible at times through Sunday. MVFR
ceilings possible early Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...KC
NEAR TERM...Clark
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, May 22, 4:24 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
524 AM EDT Wed May 22 2024
INZ050-058-059-OHZ026-034-035-042>044-051-060-230930-
Wayne-Fayette-Union-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Preble-
524 AM EDT Wed May 22 2024
This Hazardous Weather Outlook is for east central Indiana and west
central Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers are storms are likely Sunday into Sunday night. Some strong
to severe storms will be possible during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-
077>082-088-230930-
Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Union-Delaware-Champaign-Clark-Madison-Licking-Montgomery-Greene-
Fayette-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
524 AM EDT Wed May 22 2024
This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio,
southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
Isolated to scattered showers and storms will be possible this
afternoon through this evening. A few strong to severe storms cannot
be ruled out, with damaging winds being the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers are storms are likely Sunday into Sunday night. Some strong
to severe storms will be possible during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 7:19 AM EST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
819 AM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Tstm Wnd Dmg 2 NE Osgood 39.15N 85.27W
05/22/2024 Ripley IN Emergency Mngr
A tree fell onto the roadway at SR 350 and N
Finks Road. Time estimated by radar.
&&Special weather statement, May 22, 12:18 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
118 PM EDT Wed May 22 2024
OHZ088-221745-
Scioto OH-
118 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH 145 PM EDT...
At 117 PM EDT, a strong thunderstorm was located near Franklin
Furnace, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Greenup, Franklin Furnace, Powellsville, and Haverhill.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3857 8282 3859 8285 3861 8285 3866 8286
3869 8288 3871 8287 3872 8270 3868 8271
3868 8276 3864 8277 3860 8274 3857 8281
TIME...MOT...LOC 1717Z 273DEG 28KT 3865 8288
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Scioto
- When
- May 22, 12:23 PM EST to 12:25 PM EST
- Where
- Scioto County, Franklin Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.650, -82.850
Numerous trees and large branches were downed in the Franklin Furnace area.
Thunderstorm Wind, Scioto
- When
- May 22, 12:24 PM EST to 12:26 PM EST
- Where
- Scioto County, 1.28 mi WSW of Gennetts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 38.620, -82.850
A large tree was uprooted, causing damage to a home on Norwich Avenue.
Hail, Miami
- When
- May 22, 6:19 PM EST to 6:21 PM EST
- Where
- Miami County, 0.69 mi S of Potsdam
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.960, -84.420
Hail, Miami
- When
- May 22, 6:40 PM EST to 6:42 PM EST
- Where
- Miami County, 1.48 mi NNW of Cowlesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.000, -84.180
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Flash Flood and Hail in Tennessee, May 22, 2024$487,000 · 52 kt wind · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Hail and Damaging Winds in New York, May 22, 2024$70,000 · 1 in hail · 23 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Flash Flooding and Heavy Rain in Virginia, May 22, 2024$65,000 · 8 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172346, 1172348, 1172350, 1172352.